Reversal of Cardiovascular Toxicity in Severe Organophosphate Poisoning with 20 Intralipid Emulsion Therapy: Case Report and Review of Literature

Mir, Shafat Ahmad and Rasool, Rafia (2014) Reversal of Cardiovascular Toxicity in Severe Organophosphate Poisoning with 20 Intralipid Emulsion Therapy: Case Report and Review of Literature. Asia Pacific Journal of Medical Toxicology, 3 (4). pp. 169-172.

[img]
Preview
Text
APJMT_Volume 3_Issue 4_Pages 169-172.pdf

Download (484kB) | Preview
Official URL: http://apjmt.mums.ac.ir/article_3487.html

Abstract

Background: Cardiac toxicity is one of the life-threatening effects of severe organophosphate (OP) poisoning. We presented a patient with severe OP poisoning, in cardiovascular shock poorly responsive to conventional treatments, who could be resuscitated successfully with intravenous lipid emulsion (ILE) therapy. Case report: A 26-year-old female was admitted to our emergency department who had ingested unquantifiable amount of parathion. On admission, she was tachycardic, tachypneic and hypotensive with pin-point pupils. Neurological examination revealed Glasgow coma scale (GCS) of 6. Immediately, she was admitted to intensive care unit, and was intubated and put under mechanical ventilation. Standard treatments including atropine and pralidoxime (according to WHO protocol) were given to the patient. However, the patient did not show favorable response to antidotes and supportive treatments and her condition continued to deteriorate. Because of bradycardia and hypotension, she was given noradrenaline vasopressor support. Due to failure of treatments in improvement of the patient's condition, a single 100 mL bolus (1.5 mL/kg) of 20 intralipid was administered intravenously and the same dose repeated 2 minutes later. Over 15 minutes, cardiovascular condition of the patient noticeably improved. ILE was continued up to a total dose of 300 mL when extrasystoles disappeared. The patient could be extubated from ventilator with GCS score of 15 on the 5th day of admission. Discussion: OPs are lipid soluble and ILE can move these kinds of compounds away from the site of toxicity and dissolve them in the plasma which will alleviate their toxic effects. Conclusion: This is the first human case report of OP poisoning which showed efficacy of intralipids as antidotal therapy outside the accepted setting of local anesthetic toxicity.

Item Type: Article
Subjects: QV pharmacology
Divisions: Journals > Asia Pacific J Toxicology
Depositing User: apjmt apjmt
Date Deposited: 08 Oct 2017 14:53
Last Modified: 08 Oct 2017 14:53
URI: http://eprints.mums.ac.ir/id/eprint/7946

Actions (login required)

View Item View Item